Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 90, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 26, 2005, 8:21 PM CDT for Boone County, Story County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2005, 8:21 PM CDT (01:21 UTC)
- Expired
- May 26, 2005, 9:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Boone County, IA, Story County, IA
The radar
The Des Moines radar (KDMX), 39 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 121 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 2353 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 270122 SVRDMX IAC015-169-270200- /O.NEW.KDMX.SV.W.0090.050527T0121Z-050527T0200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 821 PM CDT THU MAY 26 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... STORY COUNTY IN CENTRAL IOWA. EASTERN BOONE COUNTY IN CENTRAL IOWA. * UNTIL 900 PM CDT. * AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND NEAR ZERO VISIBILITIES IN BLOWING DUST. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES WEST OF STORY CITY TO MADRID...OR ALONG A LINE EXTENDING FROM 31 MILES SOUTHEAST OF FORT DODGE TO 22 MILES NORTH OF DES MOINES...AND MOVING EAST AT 50 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR ROLAND BY 830 PM CDT. NEAR NEVADA BY 835 PM CDT. NEAR MAXWELL BY 840 PM CDT. NEAR ZEARING BY 845 PM CDT. THE LOCATIONS OF SHELDAHL...KELLEY...GILBERT...SLATER...AMES MUNICIPAL AIRPORT...CAMBRIDGE...MCCALLSBURG...COLLINS AND COLO ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE TO YOUR NATIONAL WEATHER SERVICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4221 9386 4186 9390 4187 9324 4220 9326 $$ SMALL
2 follow-up statements
000 WWUS53 KDMX 270145 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 843 PM CDT THU MAY 26 2005 IAC015-270153- /O.CAN.KDMX.SV.W.0090.000000T0000Z-050527T0200Z/ BOONE IA- 843 PM CDT THU MAY 26 2005 ...THE SEVERE THUNDERSTORM WARNING FOR BOONE COUNTY HAS BEEN CANCELLED... AT 838 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 4221 9370 4186 9371 4187 9324 4220 9326 $$ IAC169-270200- /O.CON.KDMX.SV.W.0090.000000T0000Z-050527T0200Z/ STORY IA- 843 PM CDT THU MAY 26 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR STORY COUNTY UNTIL 900 PM CDT... AT 838 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE BUT DISSIPATING THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH...ALONG WITH VISIBILITIES LESS THAN A HALF MILE IN BLOWING DUST. THE LEADING EDGE OF THESE STORMS WAS LOCATED ALONG A LINE EXTENDING FROM 10 MILES EAST OF STORY CITY TO 7 MILES EAST OF HUXLEY...OR ALONG A LINE EXTENDING FROM 43 MILES NORTH OF DES MOINES TO 21 MILES NORTH OF DES MOINES...AND MOVING EAST AT 50 MPH. SEVERE THUNDERSTORMS WILL BE... NEAR ROLAND BY 830 PM CDT. NEAR NEVADA BY 835 PM CDT. NEAR MCCALLSBURG BY 840 PM CDT. NEAR ZEARING BY 845 PM CDT. THE LOCATIONS OF KELLEY...GILBERT...SLATER...AMES MUNICIPAL AIRPORT...CAMBRIDGE...MAXWELL...COLO AND COLLINS ARE ALSO IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS. WINDS UP TO 56 MPH WERE REPORTED IN AMES WITH THIS STORM AT 833 PM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4221 9370 4186 9371 4187 9324 4220 9326 $$ SMALL
000 WWUS53 KDMX 270159 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 859 PM CDT THU MAY 26 2005 IAC169-270209- /O.EXP.KDMX.SV.W.0090.000000T0000Z-050527T0200Z/ STORY IA- 859 PM CDT THU MAY 26 2005 ...THE SEVERE THUNDERSTORM WARNING FOR STORY COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 855 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4221 9370 4186 9371 4187 9324 4220 9326 $$ SMALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:45 PM CDT, 5 hours 36 minutes earlier.
Area forecast discussion, May 26, 2:45 PM CDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 245 PM CDT THU MAY 26 2005 .DISCUSSION... MAIN NEAR TERM CONCERNS INCLUDE CONVECTIVE TRENDS LATE AFTERNOON THROUGH THIS EVENING...AND POTENTIAL FOR ISOLD SVR HAIL/WIND GUSTS. LOW AND MID LEVEL LAPSE RATES ARE RUNNING 7-8 DEGREES C/KM...WITH CAPES ON THE ORDER OF 1000-1500 J/KG. STORMS ARE CURRENTLY DEVELOPING IN NORTHWEST IOWA ALONG NOSE OF MID-LEVEL S/W. WOULD EXPECT THE NORTHERN HALF OF THE CWA WILL HAVE HIGHEST COVERAGE OF STORMS THROUGH 7 PM...WITH LINGERING SHOWERS AND MAYBE A RUMBLE OF THUNDER DURING THE EVENING. WITH DRY ADIABATIC SOUNDINGS UP THROUGH ABOUT 750MB...THERE IS POTENTIAL TO MIX DOWN SOME STRONG WINDS...WITH SMALL HAIL ALSO A THREAT. THE 500MB COLD POOL AROUND -25 C WILL ROTATE ACROSS NORTHERN IOWA...PRODUCING SOME CONCERN FOR COLD AIR FUNNELS. LCLS AND CLOUD BASES REMAIN HIGH SO LITTLE CONCERN FOR ANY FUNNELS REACHING THE GROUND. ANY SEVERE THREAT SHOULD BE LIMITED AFTER 00Z. ON FRIDAY THE UPPER LOW OVER CANADA CONTINUES TO BRING A NW FLOW OVER THE CWA AND PUMP IN COLDER AIR. SEVERAL SHORTWAVES WILL CONTINUE TO ROTATE THROUGH THE FLOW AND WITH THE COLD POOL ALOFT THE POTENTIAL FOR SHOWERS REMAINS. THE AIRMASS IS A BIT MORE STABLE TOMORROW AND WE SHOULD SEE MORE CLOUDS AROUND THAN TODAY WHICH WOULD HINDER ANY DESTABILIZATION. HOWEVER...AN ISOLATED THUNDERSTORM CANNOT BE RULED OUT. MUCAPES DURING PEAK HEATING TOMORROW ARE CONSIDERABLY LESS THAN TODAY WITH VALUES FROM 200-600 J/KG BUT GIVEN THE STEEP LAPSE RATES DURING PEAK HEATING I KEPT ISOLATED STORMS IN THE GRIDS. ONCE THE SUN SETS WE SHOULD SEE THE SHOWERS DISSIPATE AND THE CLOUDS THIN. THIS PATTERN WILL CONTINUE THROUGH THE WEEKEND KEEPING UNSEASONABLY COOL TEMPERATURES OVER THE CWA ALONG WITH CHANCES FOR SHOWERS AND/OR ISOLATED STORMS. IT DOES APPEAR THAT THE UPPER LOW FINALLY PUSHES EAST BY MONDAY. THE FINAL COLD SHOT WILL COME LATE SUNDAY AND MONDAY WITH MANY LOCATIONS ACROSS THE CWA REMAINING IN THE 60S FOR HIGHS. I HAVE INCREASED POPS OVER THE AREA TO ACCOUNT FOR THE SHORTWAVE AND SUBSEQUENT PUSH OF COLD AIR MONDAY AFTERNOON. THROUGH THE REMAINDER OF THE EXTENDED...AN UPPER RIDGE BUILDS INTO THE REGION BY TUESDAY AND TEMPS BEGIN TO MODERATE BY DAY 6 AND 7. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && KINNEY/FAB
Hazardous weather outlook, May 26, 1:45 PM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 145 PM CDT THU MAY 26 2005 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>073-271115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN- 145 PM CDT THU MAY 26 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS PORTIONS OF NORTHERN AND CENTRAL IOWA THIS AFTERNOON AND EARLY THIS EVENING. A FEW STORMS COULD BE SEVERE...WITH HAIL UP TO QUARTER SIZE...AND ISOLATED WIND GUSTS AROUND 60 MPH. THE HIGHEST CHANCE FOR SEVERE STORMS IS NORTH OF HIGHWAY 30. COLD AIR FUNNEL CLOUDS COULD ALSO DEVELOP...MAINLY NORTH OF HIGHWAY 20. THIS TYPE OF FUNNEL IS NORMALLY BRIEF...AND RARELY BECOMES A TORNADO OR CAUSES DAMAGE. THE CHANCE FOR SEVERE WEATHER WILL DIMINISH AFTER 7 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED NON SEVERE STORMS ARE POSSIBLE FRIDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE...MAINLY THROUGH 7 PM THIS EVENING. IAZ074-075-081>086-092>097-271115- MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 145 PM CDT THU MAY 26 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS MAY DEVELOP OVER THE AREA LATE THIS AFTERNOON AND DURING THE EARLY EVENING. THESE STORMS WILL BE NON SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED NON SEVERE STORMS ARE POSSIBLE FRIDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JAW/KINNEY
In the hours before
Local storm report, May 26, 4:40 PM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
440 PM CDT THU MAY 26 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TORNADO 2 S GREENE 42.87N 92.80W
05/26/2005 BUTLER IA FIRE DEPT/RESCUE
FUNNEL BRIEFLY TOUCHED GROUND IN OPEN FIELD THEN LIFTED.
&&
CCOGILLocal storm report, May 26, 5:22 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
522 PM CDT THU MAY 26 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG WOODWARD 41.86N 93.92W
05/26/2005 DALLAS IA AMATEUR RADIO
STOP SIGN SNAPPED OFF AT BASE.
&&
CCOGILThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 5:02 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.